A large majority of us take some sort of medication on a daily basis. However, while these medications can do absolute wonders for our medical conditions, they can also lead to side effects such as hair loss. This can be confusing to many people, as they don't normally associate a medication for an ache, pain, or other medical condition with the loss of hair. As it turns out, the use of certain drugs can indeed be related to hair thinning and loss. This can cause a reduction in confidence and self-esteem for some. Fortunately, there are solutions available to help us cope with the loss of hair that comes along with the use of certain medications.
Types of Hair Loss From Medication
All hair loss is not the same. There are two types associated with the use of certain medications, and these are telogen effluvium and anagen effluvium. The first type is the most common. Keep in mind that everyone loses up to 100 strands of hair each day. The type of hair loss that comes along with prescription drug use is in addition to this loss that we all experience. With telogen effluvium, the hair enters the resting phase a bit early and falls out as a result. With the other type of drug-induced hair loss, anagen effluvium, the new hair is not produced normally, and the hair falls out within weeks after the drug is taken. This type of hair loss tends to be long term. The most common medical treatment that affects hair is chemotherapy treatments and related medication. Some of the time, this hair loss is temporary and normal growth resumes after the medication is stopped.
What Types of Medications Cause Hair Loss?
This fact often leaves people wondering exactly what sort of medications can have an effect on hair. The most important thing to remember is that the benefits of taking a medication that is recommended or prescribed by a doctor are crucial. Some of the most common drugs that cause a loss of the hair are antibiotics, acne medications, and Vitamin A. This is not to say that every person who takes any of these drugs will lose hair. However, high doses can sometimes cause strands to come loose and fall out.
Blood pressure medications, such as Lopressor, cause hair loss, as do immune-suppressing drugs such as Cytoxan. Also, medications that are used to treat seizures, as well as anti-clotting drugs contribute to the loss of hair. Women taking oral contraceptives often notice themselves losing excessive amounts of hair as well, as do people who are prescribed medication for depression.
What Can I Do?
If you are being prescribed a medication, or are taking anything over the counter on a regular basis, and find that you are losing excessive amounts of hair, the first thing to do is speak to your doctor to see if the medication is, in fact, the cause of what you are experiencing. He or she may be able to adjust your dosage or perhaps switch you to another type of medication.
What Are My Options?
For those who have experienced drug-induced hair loss, there are many solutions available for men and women. We offer a treatment called Head First. This trichological treatment improves the health and condition of your hair, by cleansing the scalp thoroughly while increasing blood flow to the hair follicles. The nutrients contained in these products are meant to enhance color and texture while encouraging regrowth. You'll have better conditioned, softer, beautiful looking hair. Our professional consultants give each client individualized attention and listen to their needs and concerns to find the solution that best works for them. In order to regain your confidence and do wonders for your self-esteem, contact us today. We are waiting to help.